Back

4 Common Foods That Can Affect Your Medication

4 Common Foods That Can Affect Your Medication

Whenever you start a new medication, it’s important to read the label on the bottle as well as the additional material your pharmacist sends home with you. This is because drug interactions can be dangerous, possibly fatal. And we’re not just talking about interactions with other prescriptions. For example, did you know that there are foods that can affect your medication?

It’s true. Certain foods can alter the way your body metabolizes medication. In other words, a food-drug interaction either reduces the absorption of or speeds the elimination of a drug within your body. This results in either an enhancement or reduction in the amount of medication your body actually gets.

Before starting medication, you should always ask your pharmacist or healthcare provider about any food interactions. In addition, ask if there are any adjustments you should make to your diet and lifestyle. Here are some of the most common foods that may interact with your medications and cause dangerous side effects.

Common Food-Drug Interactions

Grapefruit Juice – This is probably one of the more commonly known food-drug interactions because of its ability to interact with such a large number of drugs, even over-the-counter products. Once a drug enters your body, it’s broken down or metabolized. Grapefruit juice, however, can prevent your body from breaking down medication, causing it to stay in your body longer. This enhances the drug’s effect and can lead to a toxic reaction. If you take blood pressure medication, antidepressants, statins for high cholesterol, or organ transplant medication, be careful ingesting any grapefruit juice.

Bananas – Yes, they’re a good source of potassium, but if you take angiotensin-converting enzyme (ACE) inhibitors to lower blood pressure, be careful. ACE inhibitors cause the body to retain excess potassium that your kidneys would normally flush out. As a result, eating bananas or other potassium-rich foods while taking an ACE inhibitor can cause your body to have too much potassium. This can result in serious heart complications.

Milk – You shouldn’t wash down certain antibiotics with milk or take them alongside other dairy products, such as cheese or yogurt. Dairy products lessen the effects of some antibiotics, including Cipro (ciprofloxacin), Levaquin (levofloxacin), and Avelox (moxifloxacin). This is because they bind with the medicine and inhibit their absorption in the bloodstream.

Kale – Green leafy vegetables, such as kale, spinach, and broccoli, are great sources of vitamin K. Vitamin K plays a key role in blood clotting. Although this is vital for overall health, increased amounts of vitamin K actually negate the effects of blood thinner medication, such as coumadin or warfarin. This can lead to cardiovascular events, including heart attack and stroke. If you are on blood thinners, you don’t have to stop eating these vegetables altogether. Just be consistent and don’t drastically alter your intake of vitamin K.

Be Safe When Managing Medications

Not all medicines are affected by food, but hundreds are, so it’s vital that you take precautions. Food-drug interactions can have terrible and even life-threatening side effects. It’s a good idea to get all your medications from one pharmacy. This is so the pharmacist can be on the lookout and alert you to any foods that will affect your medication. And always keep your drugs in their original containers so you can identify them and have warning labels easily accessible.